Citations 0
September 22/29, 1999

Should Benzodiazepines in an 87-Year-Old Woman Be Tapered and Discontinued?—Reply

Author Affiliations

Margaret A.WinkerMD, Deputy EditorIndividualAuthorPhil B.FontanarosaMD, Interim CoeditorIndividualAuthor


Copyright 1999 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.1999

JAMA. 1999;282(12):1128. doi:10-1001/pubs.JAMA-ISSN-0098-7484-282-12-jbk0922

In Reply: My comments should not be taken as support for inappropriate use of benzodiazepines in the elderly. I agree that cognition-impairing medications should not be given to an older patient if effective alternatives are available.

The rational use of benzodiazepines in elderly patients requires an appreciation of the pharmacology of these compounds as well as an appraisal of their risk vs benefit. There is no evidence that long-term use produces tolerance to the anxiolytic effects or leads to escalation in dose. The cognitive impairment produced by benzodiazepines, although measurable in laboratory tests, is often clinically insignificant when low therapeutic doses are used. Many older patients who take benzodiazepines regularly find the medications useful and are not troubled enough by cognitive impairment to wish to discontinue the drugs.1 There is little doubt, furthermore, that untreated chronic anxiety and sleep disturbance in the elderly may contribute to cognitive impairment and social dysfunction.2

First Page Preview View Large
First page PDF preview
First page PDF preview